Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 45, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 24, 2019, 10:02 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 10:02 PM CDT (03:02 UTC)
- Expired
- May 25, 2019, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:00 PM CDT | FLASH FLOOD | 2 Ese Neutral, KS | FLASH FLOODING OCCURRED ON QUAKER ROAD NEAR 40TH STREET. TIME ESTIMATED. |
| May 24, 11:30 PM CDT | FLASH FLOOD | 3 N Galena, KS | FLASH FLOODING ON SE 100TH ST NEAR BOSTON MILLS ROAD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
190
WGUS53 KSGF 250302
FFWSGF
KSC021-037-250900-
/O.NEW.KSGF.FF.W.0045.190525T0302Z-190525T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1002 PM CDT Fri May 24 2019
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Cherokee County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 400 AM CDT.
* At 1001 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Arma... Cherokee...
Weir... Lowell...
Sherman... Mulberry...
Scammon... Chicopee...
Mccune... Franklin...
Arcadia... Walnut...
West Mineral... Treece...
This warning includes but is not limited to the following low water
crossings...
Highway 7 at Little Cherry Creek north of Columbus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3734 9507 3767 9508 3767 9462 3700 9462
3700 9507 3733 9507 3733 9508
$$
RaberdingWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 7:25 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 24, 7:25 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Springfield MO 725 PM CDT Fri May 24 2019 ...Mesoscale Discussion and Update to Aviation... .MESOSCALE DISCUSSION... Issued at 705 PM CDT Fri May 24 2019 Convection continues early this evening along the I-35 corridor across Kansas and Oklahoma. For the most part, the convection has grown upscale into clusters and line segments, however a few supercell structures remain. As we head into later this evening and the overnight period, this activity should begin to shift to the east and northeast as cold pools conglomerate and interact with a developing low level jet. A few of these storms may still be severe as they move into portions of extreme southeastern Kansas and west-central Missouri. Damaging wind gusts and hail up to the size of golf balls would be the primary hazards, with the larger hail threat being for any remaining supercells. There is a limited tornado threat as low level wind shear will increase after dark. If any tornadoes do occur, the atmosphere is not supportive of strong tornadoes like we saw a few evenings ago. We will also be keeping close tabs on the hydro situation. These storms will be very efficient rainfall producers. If these storms take on true upwind propagating characteristics, Corfidi vectors are orientated towards the southeast at only around 15 knots. Thus, we could see an elevated to locally significant flash flooding potential develop over parts of southeastern Kansas and west-central Missouri. The going Flash Flood Watch covers this well. && .SYNOPSIS... Issued at 236 PM CDT Fri May 24 2019 Storms redeveloped earlier this afternoon along an outflow remnant from last nights convection over west central MO and extreme southeast KS. Since then, the outflow convection has become more diffuse while the convection further west ahead of a frontal boundary has become more robust with a couple of warnings near the Wichita area. We earlier issued a flash flood watch for 5 counties in the western CWA to account for 1) the initial convection along the outflow and 2) the convection out west eventually shifting into the western CWA later tonight. Area out there can absolutely not take anymore heavy rain before it quickly runs off as flash flooding. There is also a slight risk of severe with this activity through tonight, with hail and high winds the main risks. Main focus with this forecast package with be with the convection this afternoon and tonight, the severe and flooding chances. Additional convection expected Saturday into Sunday and then again Tuesday into Wednesday. && .SHORT TERM...(This evening through Saturday) Issued at 236 PM CDT Fri May 24 2019 For this afternoon and tonight, CAMS models have come into better agreement with more or less the dissipation of the outflow convection currently over the area and the main concentration of convection just to the west of the CWA this afternoon and tonight. Forecast will depict this, however we have extended lower end pops to the southeast, mainly northwest of the I-44 corridor. Flash flood watch is for the 5 counties in the far western CWA. If some of these storms can move into the area, then there will also be a risk of large hail and damaging wind. There is a small tornado risk, but this would mainly be northwest of the area. The storms should lift northeast of the area on Saturday, which may affect parts of southeast Kansas into central MO. Very moist conditions will continue tonight which will keep lows in the mid 60s to low 70s. Highs on Saturday should range from around 80 in west central MO to the mid 80s in south central MO. .LONG TERM...(Saturday Night through Friday) Issued at 236 PM CDT Fri May 24 2019 Convection on Saturday afternoon will once again be mainly to the west of the area and may shift across more of the CWA late Saturday night into Sunday as an upper level shortwave tracks east across northern MO. Some ridging builds back into the area on Sunday night into Monday, but by Tuesday we will see a strong upper level system track across the northern into central plains with a cold front moving into the area late Tuesday into Tuesday night. This will bring the next best chance of strong to severe storms across the northwest half of the area. A Canadian air mass is progged to make it into the area on Wednesday night into Thursday which will bring cooler and drier air into the region. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 705 PM CDT Fri May 24 2019 Prevailing VFR conditions are expected through Saturday. A few thunderstorms will be possible late tonight and early Saturday morning, mainly around Joplin. MVFR and brief IFR will be possible with any storms. Surface winds will remain rather brisk out of the south with gusts over 20 knots from late morning through the afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...Flash Flood Watch until 7 AM CDT Saturday for MOZ066-077. KS...Flash Flood Watch until 7 AM CDT Saturday for KSZ073-097-101. && MESOSCALE...Schaumann SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Schaumann
Hazardous weather outlook, May 24, 6:31 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 631 PM CDT Fri May 24 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252345- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 631 PM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant flooding risk. Elevated lightning risk. DISCUSSION... Clusters of thunderstorms across eastern Kansas will slowly shift east into west-central Missouri during the late evening and early overnight hours. A few of these storms may be severe with hail to the size of golf balls and locally damaging winds. There is also a limited risk for isolated tornadoes, mainly along and northwest of a Pittsburg, Kansas to Versailles, Missouri line. In addition to the potential for severe storms, very heavy rainfall will accompany the storms and occur on already saturated, and in some cases still flooded areas. Flash flooding will likely occur quickly in these areas, especially if training of storms occurs. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms will be possible at times through the weekend, generally more favoring northern portions of the outlook area where a front will stall then weaken over central Missouri. A limited risk for severe weather is expected. A cold front is expected to move through late Tuesday and Tuesday night with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next six hours for portions of extreme southeastern Kansas and west-central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, May 24, 7:14 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM TORNADO 2 WSW ELDON 38.33N 92.61W
05/22/2019 MILLER MO NWS STORM SURVEY
*** 1 INJ ***
STARTING POINT FOR EF-1 ELDON TORNADO.
TORNADO BEGAN SOUTHWEST OF ELDON AND WENT
THROUGH ELDON AND TO THE NORTHEAST,
EVENTUALLY CROSSING INTO COLE COUNTY.
NUMEROUS TREES UPROOTED, SEVERAL HOMES HAD
PARTIAL ROOF LOSS.
&&
BURCHFIELDLocal storm report, May 24, 7:18 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM TORNADO 5 NE ETTERVILLE 38.42N 92.41W
05/22/2019 MILLER MO NWS STORM SURVEY
*** 1 INJ ***
POINT WHERE EF-1 ELDON TORNADO CROSSED INTO
COLE COUNTY. TORNADO BEGAN SOUTHWEST OF
ELDON AND WENT THROUGH ELDON AND TO THE
NORTHEAST, EVENTUALLY CROSSING INTO COLE
COUNTY. TREES UPROOTED, SOME HOMES HAD
PARTIAL ROOFS OFF.
&&
BURCHFIELDLocal storm report, May 24, 8:30 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND DMG BOLIVAR 37.61N 93.41W
05/20/2019 POLK MO NWS STORM SURVEY
STORM SURVEY FOUND DAMAGE FROM STRAIGHT LINE
WINDS. TREES UPROOTED AND CONSTRUCTION
TRAILER OVERTURNED.
&&
BURCHFIELDSpecial weather statement, May 24, 9:19 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Springfield MO 919 PM CDT Fri May 24 2019 KSZ073-250300- Bourbon KS- 919 PM CDT Fri May 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 1000 PM CDT... At 919 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Blue Mound to 8 miles north of Erie. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Fort Scott... Marmaton... Bronson... Uniontown... Fulton... Redfield... Mapleton... Harding... Pawnee Station... Hiattville... Petersburg... Hammond... Devon... Garland... Porterville... Xenia... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until midnight CDT for southeastern Kansas...and west central Missouri. LAT...LON 3803 9508 3803 9461 3768 9462 3768 9508 TIME...MOT...LOC 0219Z 253DEG 34KT 3805 9507 3770 9525 Raberding
Special weather statement, May 24, 9:58 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Springfield MO 958 PM CDT Fri May 24 2019 KSZ073-097-101-250400- Cherokee KS-Bourbon KS-Crawford KS- 958 PM CDT Fri May 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD COUNTIES UNTIL 1100 PM CDT... At 958 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Fulton to near Walnut to 7 miles southeast of Edna. Movement was northeast at 50 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pittsburg... Fort Scott... Baxter Springs... Frontenac... Columbus... Galena... Girard... Arma... Marmaton... Cherokee... Weir... Lowell... Sherman... Mulberry... Scammon... Chicopee... Mccune... Franklin... Bronson... Arcadia... This includes Interstate 44 near mile marker 0. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until midnight CDT for southeastern Kansas. LAT...LON 3803 9508 3804 9462 3700 9462 3700 9507 TIME...MOT...LOC 0258Z 242DEG 44KT 3803 9472 3753 9506 3701 9523 Raberding
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:12 PM CDT | River Flood Warning | SGF | Bourbon | 41 hr |
| May 24, 9:19 PM CDT | Special Weather Statement | SGF | Bourbon | 41 min |
| May 24, 9:28 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| May 24, 9:58 PM CDT | Special Weather Statement | SGF | Bourbon, Cherokee, Crawford | 62 min |
| May 25, 3:08 AM CDT | River Flood Warning | SGF | Bourbon | 57 hr |
| May 25, 1:49 PM CDT | Flash Flood Watch | SGF | Bourbon, Cherokee, Crawford | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.